Minnesota, 2009

Tornadoes and Flash Flood in Minnesota, July 14, 2009

July 14, 2009 · NWS MPX · 17 events in 8 counties and zones

A strong cold front, deep moisture and a high shear environment led to severe weather across portions of central Minnesota late Tuesday afternoon and evening of July 14th. Several individual storms developed across west central Minnesota and moved quickly northeast and spawned three tornadoes near Swift Falls, Elrosa and Spicer, Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$785,000
Crop damage
$100,000
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A strong cold front, deep moisture and a high shear environment led to severe weather across portions of central Minnesota late Tuesday afternoon and evening of July 14th. Several individual storms developed across west central Minnesota and moved quickly northeast and spawned three tornadoes near Swift Falls, Elrosa and Spicer, Minnesota. In addition, several strong thunderstorms tracked across northern Todd and far northwestern Morrison County where two to four inches of rain fell in a short period of time. Due to the highly moist environment, and high rainfall rates, several areas of urban flooding was reported. One was in the community of Staples, and another was in St. Cloud.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 14, 1:49 PM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Jul 14, 1:49 PM CST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
249 PM CDT TUE JUL 14 2009

.DISCUSSION...

STRONG COLD FRONT ACROSS SODAK AS RAPIDLY APPROACHING WRN MN THIS
AFTERNOON. EXTENSIVE CLOUD COVER OUT AHEAD OF THE FRONT HAS HELD
INSTABILITY DOWN SOMEWHAT...YET SPC MESOANALYSIS STILL INDICATES
MLCAPES ACROSS SE SODAK HAVE RISEN TO OVER 1500 J/KG AHEAD OF
THE COLD FRONT WHERE DEWPOINTS HAVE RISEN INTO THE UPPER 60S/LOWER
70S. 18Z LAPS SOUNDING FROM SE SODAK SHOWS ONLY A WEAK CAP REMAINING
AND IT SHOULD NOT TAKE TO MUCH LONGER TO SEE STORMS TAKE OFF. WATER
VAPOR SHOWS A SHORT WAVE AND UPPER JET STREAK MOVING TOWARD SW MN AT
THE MOMENT. ALSO SEEING STRONG MID LEVEL JET NOSING INTO SW
MN...RESULTING IN SOME NICELY CURVED HODOGRAPHS AND DEEP LAYER SHEAR
APPROACHING 50 KTS OVER SRN MN. ALL OF THIS CONTINUES TO POINT TO A
SEVERE THREAT FOR THIS AFTERNOON/EVENING ACROSS MN CWA. FOR
WI...WILL HAVE TO SEE HOW THINGS EVOLVE IN MN...BUT IT WILL BE LATER
BEFORE THEY GET INTO THE MAIN ACTIVITY.

FOR TIMING OF FRONT...DID A NAM/GFS BLEND...WHICH BRINGS THE FRONT
INTO WRN MN AROUND 21Z...THE TWIN CITIES AROUND 03Z...AND OUT OF WI
PORTION OF CWA CLOSE TO 12Z. TRIED TO TIME POPS SIMILAR TO
THIS...WITH 60/70 POPS OUT AHEAD OF THE FRONT. THIS FRONT OF COURSE
WILL MAKE LOWS TONIGHT TRICKY...BUT GENERALLY LIKE THE IDEA FROM THE
MAV/MET OF HAVING RATHER MILD LOWS IN THE MID 60S ACROSS
WI...TAILING OF TO THE MID 50S OUT WEST. COLDER AIR WILL BE COMING
IN WITH NEXT SHORTWAVE ROTATING AROUND DEEP UPPER LOW THAT WILL BE
CENTERED JUST NORTH OF LAKE SUPERIOR THURSDAY. MOISTURE WILL BE
LIMITED BEHIND TODAYS SYSTEM...SO HAVE GONE WITH A DRY FORECAST FOR
CWA THURSDAY...THOUGH A SPRINKLE OR TWO CAN NOT BE RULED OUT. THIS
SHORT WAVE WILL BRING A SECOND...MORE ROBUST SHOT OF COLD AIR. IN
FACT...NAM AND GFS BRING H85 TEMPS DOWN TO NEAR 0C THURSDAY NIGHT
ACROSS THE WRN UP OF MI...THIS IS ABOUT 3 SD BELOW NORMAL...SO
EXPECT A COUPLE OF COOL DAYS THURSDAY AND FRIDAY ACROSS ERN
CWA...ESPECIALLY IF IT ENDS UP BEING MOSTLY CLOUDY AS MOST GUIDANCE
HAS AT THE MOMENT. HAVE CUT BACK ON HIGHS THURSDAY AND
FRIDAY...THOUGH MORE REDUCTIONS MAY BE NEEDED IF IT LOOKS LIKE
CLOUDS WILL BE AN ISSUE BOTH DAYS. AS FOR RAIN...COLDEST AIR ALOFT
WILL BE OVER WI FRIDAY...AND STEEP LAPSE WILL LIKELY LEAD TO SOME
SCATTERED SHOWERS DEVELOPING BY THE AFTERNOON OVER NE CWA.

FOR THE WEEKEND...UPPER PATTERN WILL BECOME HIGHLY AMPLIFIED...WITH
A TROUGH DEEPENING TO THE EAST AND SHARP RIDGE BUILDING FROM THE
FOUR CORNERS REGION...NE INTO CENTRAL CANADA. THIS WILL KEEP THE
AREA DRY UNTIL NEXT WEEK...WHEN THE RIDGE IS FORECAST TO FLATTEN OUT
AND RETURN FLOW WILL BE COMING BACK. TEMPERATURES WILL SLOWLY
RECOVER BACK INTO THE LOW 80S NEXT AFTER THE COLDEST DAY FRIDAY.
PRECIP CHANCES LOOK TO HOLD OFF UNTIL MONDAY NIGHT...AS RETURN FLOW
AROUND THE WEEKEND HIGH REALLY DOES NOT BECOME ESTABLISHED OVER THE
AREA UNTIL MONDAY. GIVEN A MORE ACTIVE PATTERN LOOKS TO COME BACK
FOR NEXT WEEK...HAVE PUT UP MAINLY CHANCE POPS FOR THE CWA MONDAY
AND TUESDAY.

&&

.AVIATION.../18Z TAF ISSUANCE/
EXPECT TO CONTINUE TO SEE THUNDERSTORM COVERAGE/INTENSITY INCREASE
THIS AFTERNOON ACROSS WEST CENTRAL MN THIS AFTERNOON AHEAD OF AN
APPROACHING FRONT OVER THE DAKOTAS. KAXN/KRWF/KSTC WILL BE UNDER
THE GUN FOR TS ACTIVITY PRIOR TO 21Z...WITH ACTIVITY THEN POSSIBLE
AT KMSP/KRNH/KEAU BETWEEN 23Z AND 04Z. ANY STORMS THAT DEVELOP
WILL HAVE THE POTENTIAL TO PRODUCE TEMPORARY IFR
CONDITIONS...ALONG WITH LARGE HAIL AND STRONG WINDS...AS
INSTABILITY/SHEAR PARAMETERS INDICATE SUPERCELL MODE. WILL ALSO
LIKELY SEE A PERIOD OF MVFR CIGS ATTENDANT WITH THE FRONT. OTHERWISE..GUSTY
SOUTHEASTERLY WINDS WILL SHIFT TO WESTERLY TONIGHT...AND
EVENTUALLY NORTHWESTERLY ON WEDNESDAY WITH THE FROPA.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

MPG/LS
Hazardous weather outlook, Jul 14, 11:54 AM CST, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1254 PM CDT TUE JUL 14 2009

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
151800-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1254 PM CDT TUE JUL 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ACROSS WEST CENTRAL MINNESOTA ARE EXPECTED TO
BECOME MORE NUMEROUS THIS AFTERNOON AHEAD OF A COLD FRONT PUSHING
ACROSS THE EASTERN DAKOTAS. THESE STORMS WILL SPREAD EAST ACROSS
THE OUTLOOK AREA DURING THE REMAINDER OF THE AFTERNOON AND
EVENING. SEVERE WEATHER...INCLUDING LARGE HAIL AND DAMAGING WINDS
WILL BE POSSIBLE. A FEW TORNADOES MAY ALSO OCCUR...PRIMARILY WEST
OF THE INTERSTATE 35 CORRIDOR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS WEST
CENTRAL MINNESOTA AFTER 3 PM...AND ACROSS THE REMAINDER OF CENTRAL
AND SOUTH CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN DURING THE
LATE AFTERNOON AND EARLY EVENING HOURS.

In the hours before

Special weather statement, Jul 14, 1:26 PM CST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
226 PM CDT TUE JUL 14 2009

MNZ043-050-142015-
BENTON-MORRISON-
226 PM CDT TUE JUL 14 2009

AT 223 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF FORT
RIPLEY TO 3 MILES NORTH OF SOBIESKI TO UPSALA. THESE STORMS WERE
MOVING EAST AT 45 MPH.

WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  SOBIESKI.
  BOWLES.
  BOWLUS.
  ROYALTON.
  PIERZ.
  BUCKMAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 4626 9435 4623 9439 4617 9436 4616 9381
      4599 9381 4598 9379 4583 9378 4579 9462
      4597 9458 4631 9462
TIME...MOT...LOC 1926Z 277DEG 38KT 4625 9431 4596 9442
          4578 9455

LS
Special weather statement, Jul 14, 2:06 PM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
306 PM CDT TUE JUL 14 2009

MNZ048-142045-
POPE-
306 PM CDT TUE JUL 14 2009

AT 305 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 4 MILES SOUTH OF STARBUCK. THIS STORM WAS MOVING
NORTHEAST AT 45 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  STARBUCK.
  LONG BEACH.
  GLENWOOD.
  VILLARD.
  WESTPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA UNTIL 9
PM CDT.

&&

LAT...LON 4576 9538 4576 9514 4551 9514 4543 9559
      4558 9573
TIME...MOT...LOC 2005Z 237DEG 41KT 4556 9554

LS
Special weather statement, Jul 14, 2:22 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
322 PM CDT TUE JUL 14 2009

MNZ042-142100-
TODD-
322 PM CDT TUE JUL 14 2009

AT 318 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR HEWITT. THIS STORM WAS MOVING NORTHEAST AT 45 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  HEWITT.
  STAPLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA UNTIL 9
PM CDT.

&&

LAT...LON 4634 9467 4616 9514 4636 9516 4637 9474
TIME...MOT...LOC 2022Z 240DEG 38KT 4636 9505

TRH
Special weather statement, Jul 14, 2:36 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
336 PM CDT TUE JUL 14 2009

MNZ056-057-142115-
CHIPPEWA-KANDIYOHI-
336 PM CDT TUE JUL 14 2009

AT 335 PM CDT...RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY
DEVELOPING 4 MILES EAST OF CLARA CITY. THESE STORMS WAS MOVING
NORTHEAST AT 25 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  CLARA CITY.
  PRINSBURG.
  RAYMOND.
  BLOMKEST.
  PRIAM.
  PENNOCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA UNTIL 9
PM CDT.

&&

LAT...LON 4529 9477 4490 9476 4489 9535 4509 9544
TIME...MOT...LOC 2036Z 229DEG 22KT 4497 9528

LS
Special weather statement, Jul 14, 3:11 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
411 PM CDT TUE JUL 14 2009

MNZ048-055-142200-
POPE-SWIFT-
411 PM CDT TUE JUL 14 2009

AT 407 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 6 MILES NORTHEAST OF BENSON...OR 8 MILES NORTH OF DE
GRAFF. THIS STORM WAS MOVING NORTHEAST AT 35 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  SWIFT FALLS.
  GILCHRIST.
  SEDAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA UNTIL 9
PM CDT.

&&

LAT...LON 4560 9524 4538 9526 4530 9559 4544 9569
TIME...MOT...LOC 2111Z 236DEG 32KT 4539 9546

LS
Local storm report, Jul 14, 3:21 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
421 PM CDT TUE JUL 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     FUNNEL CLOUD     4 NE BENSON             45.36N 95.55W
07/14/2009                   SWIFT              MN   TRAINED SPOTTER

&&

SPD

The radar

The Minneapolis radar (KMPX), 160 km away, was scanning. The volume nearest the first event began at 21:19 UTC.

Open the radar archive at this moment

Event by event

4 tornado, 4 hail, 3 funnel cloud, 2 thunderstorm wind, 2 heavy rain, 1 flash flood, 1 flood. Local standard time, as filed.

Tornado, Swift

When
July 14, 3:21 PM CST to 3:30 PM CST
Where
Swift County, 2.79 mi SW of Swift Falls to 1.27 mi NE of Swift Falls
Rating
EF2
Path length
4.06 mi
Path width
350 yd
Continued into
Pope, Mn (MPX)
Property damage
$250,000
Crop damage
$50,000
Reported by
NWS Storm Survey
Coordinates
45.370, -95.468

A National Weather Service storm survey and visual reports confirmed that a tornado moved through portions of Swift and Pope Counties in west central Minnesota where two turkey barns and several outbuildings were destroyed, with extensive tree damage throughout the entire path. Maximum damage was EF-2 with estimated winds of 111-119 mph. In the town of Swift Falls, two residences were damaged along with two garages that were destroyed. The tornado was produced minor crop damage northeast of Swift Falls.

Tornado, Pope

When
July 14, 3:30 PM CST to 3:37 PM CST
Where
Pope County, 4.95 mi SW of Gilchrist to 1.3 mi SSW of Gilchrist
Rating
EF2
Path length
3.8 mi
Path width
350 yd
Property damage
$250,000
Crop damage
$50,000
Reported by
NWS Storm Survey
Coordinates
45.412, -95.410

A National Weather Service storm survey and visual reports confirmed that a tornado moved through portions of Swift and Pope Counties in west central Minnesota where two turkey barns and several outbuildings were destroyed, with extensive tree damage throughout the entire path. Maximum damage was EF-2 with estimated winds of 111-119 mph. In the town of Swift Falls, two residences were damaged along with two garages that were destroyed. The tornado was produced minor crop damage northeast of Swift Falls.

Tornado, Kandiyohi

When
July 14, 3:41 PM CST to 3:53 PM CST
Where
Kandiyohi County, 1.92 mi SW of Spicer to 4.57 mi ENE of Spicer
Rating
EF1
Path length
6.4 mi
Path width
250 yd
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
45.213, -94.981

A National Weather Service storm survey, plus visual reports and video, confirmed that a tornado moved through portions of Kandiyohi County near the town of Spicer. Portions of downtown Spicer were damaged, including the partial destruction of the upper level of a home, roof damage to multiple houses, several outbuildings destroyed, and a dozen or more car windows blown out at the local Green Mall parking lot. Maximum wind damage was estimated between 100 to 110 mph.

Thunderstorm Wind, Kandiyohi

When
July 14, 3:53 PM CST
Where
Kandiyohi County, 4.3 mi E of Spicer
Measured
87 kt (100 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
45.242, -94.863

A National Weather Service storm survey found straight-line wind damage associated with the rear-flank downdraft of the tornadic thunderstorm that went through Spicer. Localized extensive tree damage was observed where winds were estimated between 90 and 100 mph.

Thunderstorm Wind, Stearns

When
July 14, 4:02 PM CST
Where
Stearns County, 3.52 mi SSW of Padua
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
45.571, -95.070

Strong winds were associated with a rear flank downdraft from a storm that would soon produce a tornado northwest of Elrosa at 1607 CST.

Hail, Stearns

When
July 14, 4:02 PM CST
Where
Stearns County, 3.52 mi SSW of Padua
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.571, -95.070

Tornado, Stearns

When
July 14, 4:07 PM CST
Where
Stearns County, 1.25 mi NW of Elrosa
Rating
EF0
Path length
0.04 mi
Path width
20 yd
Reported by
Trained Spotter
Coordinates
45.583, -94.988

Brief touchdown in an open field was videotaped by a trained spotter and viewed by multiple eyewitnesses.

Hail, Douglas

When
July 14, 4:08 PM CST
Where
Douglas County, 4.35 mi SW of Evansville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.960, -95.750

Flash Flood, Todd

When
July 14, 4:45 PM CST to 6:30 PM CST
Where
Todd County, 1.18 mi NW of Staples to 1.58 mi NNW of Staples
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
46.360, -94.800

Several thunderstorm complexes moved through northern Todd and northwestern Morrison Counties where locally four to six inches of rain fell in less than two hours. Due to poor drainage and the excessive rainfall, flash flooding developed in the town of Staples where evacuation occurred in homes on 5th street, and power was shut off to Staples High Rise Apartments on 4th street due to the high water.

Funnel Cloud, Stearns

When
July 14, 4:52 PM CST
Where
Stearns County, 2.42 mi W of Cold Spg
Reported by
Trained Spotter
Coordinates
45.450, -94.480

Hail, Stearns

When
July 14, 5:23 PM CST
Where
Stearns County, 0.55 mi SW of St Cloud
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.565, -94.179

Hail fell in downtown St. Cloud.

Funnel Cloud, Stearns

When
July 14, 5:25 PM CST
Where
Stearns County, 0.48 mi E of Whitney Meml Arpt
Reported by
Trained Spotter
Coordinates
45.580, -94.170

There were multiple reports of funnel clouds in the St. Cloud area.

Flood, Stearns

When
July 14, 5:30 PM CST to 7:30 PM CST
Where
Stearns County, 1.38 mi S of St Cloud to 0.57 mi NNW of Whitney Meml Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
45.550, -94.170

Two heavy rainfall events occurred the afternoon and evening of July 14. Several local observers and the County Sheriff reported that localized flooding problems developed in urban areas of St. Cloud where poor drainage was noted. Several reports of two to three inch rainfall amounts occurred around St. Cloud and St. Joseph between 5 and 730 pm CST.

Funnel Cloud, Benton

When
July 14, 5:35 PM CST
Where
Benton County, 2.9 mi W of Duelm
Reported by
Storm Chaser
Coordinates
45.580, -94.010

A storm chaser reported that the funnel may have touched down, but it was impossible to tell for sure.

Hail, Morrison

When
July 14, 5:59 PM CST
Where
Morrison County, 2.95 mi S of Elmdale
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.788, -94.470

Heavy Rain, Stearns

When
July 14, 6:15 PM CST
Where
Stearns County, 0.48 mi E of St Joseph
Reported by
COOP Observer
Coordinates
45.570, -94.320

A local COOP observer received 2.80 inches of rain from the afternoon rainfall.

Heavy Rain, Benton

When
July 14, 6:31 PM CST
Where
Benton County, 0.48 mi W of Sauk Rapids
Reported by
Trained Spotter
Coordinates
45.600, -94.180

A local weather observer measured three inches of rainfall Tuesday afternoon July 14th. Minor street flooding was reported.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2009Every state in 2009This day in weather historyThe tornado archive for Minnesota, 2009Warnings in Minnesota, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172084, 191451, 172095, 172091, 175661, 175662, 175659, 171812, 172101, 171809, 191448, 171810, 172098, 171811, 191450, 171813, 171814.